MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE
Model Number 48345B-01
Medical Device Problem Codes Material Fragmentation (1261); No Device Output (1435)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/08/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, a "missing or used reload" message was displayed with a new reload.The customer reseated the sterile adapter and reload but the reload was not recognized.The customer attached a different reload and it was recognized.The rest of the reloads were able to be used with no problem at all.The customer noted a staple fell inside the patient's body immediately after the reload was installed.The customer was able to retrieve the staple.The reload could not be used after.A backup reload was installed to continue.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with a doctor and obtained the following additional information: only one staple fell inside the patient.An assistant was able to retrieve the staple from the patient.There was no post-operative tests performed to check for remaining fragments.The issue occurred during the third firing.The product was inspected prior to use and no abnormality was found.The staple fell inside the patient when the stapler and reload was being removed.There was no issue with the functionality of the instrument prior to the issue.The instrument did not collide with any other instruments or other hard material during the surgical procedure.The patient sustained no injury and has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.No video recording of the procedure was available for review.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not yet received the blue sureform 45 reload.Therefore, the root cause of the customer reported failure mode has not been determined.A follow up mdr will be submitted if the product is received for testing and/or if additional information is received.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.No image or video clip for the reported event was available for review.A review of the stapler logs for the sureform 45 stapler (pn 480545-04, lot t91211122-0206) associated with this event has been performed by an intuitive surgical, inc.(isi) failure analysis engineer (fae).The logs show quantity of two sureform 45 curved tip instruments were used in this procedure, but only one instrument used blue reloads, and that is pn 480545-04, lot t91211122-0095.This instrument had a total of nine installs with blue reloads, and seven installs resulted in firings of the blue reloads.All seven blue firings were completed per the logs with no pauses for compression.Logs will not be able to determine which specific blue reload the complaint occurred with.A review of the procedure logs showed this pulmonary lobectomy surgical procedure was used on 08-june-2022 with system sl0836.Per this review of the logs, the stapler sureform 45 curved tip (part# 480545-04 | lot/serial# t91211122-0095) was last used on (b)(6) 2022 via system serial# (b)(4).There were 12 uses used during this procedure and 0 use remaining after this last usage.In addition, stapler sureform 45 curved tip (part# 480545-04 | lot/serial# t91211122-0093) was last used (b)(6) 2022 via system serial# (b)(4).There were 11 uses remaining after this last usage.A total of 13 reloads were used - 7 blues, 3 white, and 3 green.This complaint is considered a reportable event due to the following conclusion: it was alleged that the instrument broke and a fragment fell inside the patient during a da vinci assisted procedure.The fragment was retrieved during the same procedure with no patient injury.At this time it is unknown what caused the breakage to occur.Blank mdr fields: follow-up was attempted, but the patient information was either unknown, unavailable, not provided, or not applicable.Device expiration date was left blank.Field is blank because the product is not implantable.Information for the blank fields is not available.Fields are not applicable.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the blue sureform 45 reload involved with this complaint and completed the device evaluation.Failure analysis investigations did not replicate nor confirm the customer reported complaint.Failure analysis found the primary finding of cannot verify external event to be related to the customer reported complaint.Upon visual inspection, the returned reload appeared to be unused and unfired.The reload was installed in an in-house sureform 45 instrument and tested on the in-house system.The reload was recognized and fired without any issues.No errors occurred and no damages were found.The accessory was fully functional.There was no problem detected.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14961228
Report Number2955842-2022-12850
Device Sequence Number6944478
Product Code GDW
UDI-Device Identifier10886874117085
UDI-Public(01)10886874117085(10)L90211025
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345B-01
Device Catalogue Number48345B
Device Lot NumberL90211025 0095
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/08/2022
Supplement Date Received by Manufacturer07/19/2022
Initial Report FDA Received Date07/08/2022
Supplement Report FDA Received Date08/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown